View Full Version : Anyone have worsened insomnia on Depakote? HELP!


mydsrtsky
03-02-09, 02:29 PM
Greetings!

As a newbie I appreciate this board and any suggestions.

Recently diagnosed with Bipolar ll and have known to have ADHD for a few years now.

Problem is the ADHD meds were all inciting hypomanic sxs...especially irritability and worsened sleep.

Mood stabilizers made my ADHD sxs (crappy memory, scatterbrained, poor concentration, difficulty multi tasking, and spaced out) worse. (so far a week on lithium, tried lamical-felt happier and calm but hair fell out and memory seemed worse), trilepatal for a few days felt too darned spaced out), abilify a few days-felt wierd and tired, now depakote)

I have tried these meds only a short time though and told the Dr...Hey how about first get on a mood stabilization and then add the ADHD meds. Novel idea, right? So now am day 3 on 250 mg of Depakote and my sleep is the worse it's been. Taking regular 1 mg of ativan for sleep and am exhausted.

Any suggestions on any of this? I am unemployed now and want to get my cognitive abilities improved....thanks all (sorry for the tangentiality...another problem)

Mydsrtsky
Carpe Dium

KFC in CA
03-02-09, 02:42 PM
You are probably on too low of a dose to be addressing bipolar symptoms. Your bp symptoms may also be picking up. It's unlikely that Dep is increasing your insomnia. As mono therapy, I think (big qualified statement) typical dosing is 1000-2000mg. (Actually, Depakote dosing is based on efficacy within a serum level range sort of like Lithium.) I know that I did not get anything from it until 750mg, and more so at 1000mg and that was on 900mg of Lithium and Lamictal as well as a low dose of Seroquel.

Yes, you were on the meds you mentioned too little time to tell efficacy. Lithium, for example, takes a couple weeks after you are in the therapeutic window to have much effect. One week on it isn't apt to do much.

Btw, hair loss is something that happens with initiation of a lot of meds besides mood stabilizers, too. It often is an immediate reaction that stops with the next hair cycle three months later. I ran into this on Depakote. It slowed three months later, and then pretty much stopped six months after I started. Zinc, selenium, and biotin can help a little, just don't get over carried away with how much you supplement. Btw, I didn't have the problem on Lamictal, so don't read too much into my having had a hair loss side effect on Depakote.

Slowing your head down alone will help concentration and attention, probably more than an ADD med ever will, at least if your head goes as fast as mine can at times.

Many if not most side effects from mood stabilizers fade after a few weeks or maybe a little longer. Try not to over-react initially, but instead wait it out at least a month. That said, I didn't last two days on Trileptal, it made me so sick. Abilify gave me such intense akathesia that I was off my measley 2.5mg in a day. So, some exceptions obviously.

mydsrtsky
03-02-09, 02:57 PM
KFC your post and support means so much to me.
:)
Thank you so much.

Just knowing folks are out there who can relate helps incredibly. I will take your advice and stick with the depakote to get to a theraputic range. What has helped you for sleep?

KFC in CA
03-02-09, 03:07 PM
Seroquel helped with sleep and provided a little stability, too. It is the most sedating of the atypical antipsychotics. AAPs are a class of med used to treat bipolar among other things, and no, you do not have to be psychotic for them to be appropriate medication.

Sleeping pills did not work for me (actually they still don't). Benzos didn't do much and my pdoc is not inclined to prescribe them if their are other, non-addictive alternatives.

The thing that most helped with sleep was getting stable!

Seroquel was a stop gap, but I still take a low dose now.

Depakote actually is a sedating med for some. You'd have to get to a higher dose to know if it is for you.

mydsrtsky
03-02-09, 03:44 PM
Thanks again KFC for your help and insight. I already feel so spacey with cognitive problems, am concerned seroquel might make it even harder to function. I suppose I can try 25 mg (my Dr. tried perscribing that as well and I never tried it...afraid of worsening cognitive concerns)

Do you mind me asking what meds you are on? What if anything to you take for ADHD.?

Mydsrtsky

KFC in CA
03-02-09, 04:09 PM
If you start sleeping more and a more normalized sleep, your cognition will improve. Seroquel is different than sleeping pills in that it promotes more normalized sleep. Even though you *might* be hungover for a while, the return to more normal sleep should offset the side effects fairly quickly. Also, if you are amped, there's a good chance that 25mg won't do squat and when you raise to a dose that does help sleep, you won't be hungover. Won't know 'til you try.

I am on 900mg Lithium, 300mg Tegretol, 100mg Lamictal, 50mg Seroquel, .75mg Mirapex for bipolar. Lithium is a so-so high dose based on serum level of .9. All others are relatively low. It took over three years to find this cocktail that works well. Mono therapy was a total disaster for me, and I run into untenuable side effects (can't breath, can't think) on a lot of meds at high doses.

I was not diagnosed with ADD until a month ago after I finally stabilized enough to tell that my focus, memory, thinking issues were not med side effects, but instead, a continuation of lifelong unrecognized ADD. When young, I could get around it, laugh it off, or suck up consequences. Now, buh, I can't and it's really become a problem.

I tried Ritalin IR, but it messed with my moods. Concerta didn't mess with my moods, but made me tired and made me feel a little spacey/high. That was at only 27mg. I respond to stims inconsistently. For example, a cup or two of coffee gives me energy. Much more puts me to sleep.

I just started on Adderall XR yesterday, only 5mg for the next 10 days followed by 10mg for the same duration. It's not making me feel funny or tired, but I can't say my focus is any different. Baby dose. Too soon to tell anything really.

mydsrtsky
03-02-09, 09:36 PM
Thank you for your reply and input. I will try 25mg of seroquel tonite. I am so exhausted, just hoping for a good nights sleep.

Fortunately you found a good cocktail that works and got the correct addtonal dx of ADD. Hope the Adderal helps.

Did you have any side effects from the Lithium? The Dr. wanted to that first, and ach time I tried, I couldn't hack the uncontrolable crying and feeling of being drunk (afraid I would loose my job)

On day 3 of Deapkote I feel so frustrated, so much more spaced out, tired, unmotivated to go to the gym (swimming and working out definitely help with my ADHD stuff and anxiety/mood), cried on the phone with a friend, and hoping a cop didn't pull me over driving. (on only 250 mg depakote, 1 mg ambien and 100 mg promotrium, HTR, and 1 mg ativan last nite) Usually the promotrium and ativan is all I take to sleep.

But thank you for enouragement to hang in there and give the depakote a try. If I do have Bipolar and it is exacerbating ADHD and anxiety sxs I know I cannot treat w ADHD meds alone.

I would give anything to feel better cognitively. I hope to get some sleep tonite. Thanks again for this forum and input/support.

Candice

KFC in CA
03-03-09, 12:17 AM
The first time I took Lithium, it gave me a truly amazing experience, one of the best I've ever had. About 10 days after I hit serum level 1.0, it gave me quiethead. All the noise in my head was silenced. A miracle. Then it blew out my intestines. I went back on very slowly, and it's been nothing but good since, even acts as an antidepressant, too.

Candice, for the time being, it sounds like you would be much better off attributing anything mood or energy related to bipolar and not to bipolar meds. You sound like you are swinging aroung, and real low doses of meds aren't going to fix it. They also don't cause it. More like some coincidental timing is causing some false associations. It's easy to do and is done by quite a few. (Lamictal and Abilify can be exceptions as mentioned already.)

Go slow. Be patient. I hope the Seroquel helps.